Coping with chemo & rad nausea / weakness - 1249549

5 posts / 0 new
Last post
dkm5859
Coping with chemo & rad nausea / weakness - 1249549

My Mother had her ULL removed and three med. lymph nodes removed on Aug. 30th...Aden which we learned one week ago has tested positive for at least ALK. She started chemo ( carbo and paclitaxel) and five weeks of IMRT rad and then proton rad for two weeks at Penn in Philly... The treatments started on October 8th. My Mother is starting to have severe fatigue/ weakness , nausea and at times is barely eating. I've read online about the different possible options but at times she is either vomiting gastric juices and or the little amount of food that she is able to consume. She has lost about fifteen pounds so far since her last weigh in. She has stated she would rather go through about ten lung surgeries than the chemo and rad so far. She has always been extremely steadfast and as she states ... Just do it and push through. She even vomitted a plain vanilla shake today with a large amount of gastric juice. Please help and thank you.

Dr West
Reply To: Coping with chemo & rad nausea / weakness

It sounds like she's having a hard enough time that it's really appropriate to have her doctors know what is going on and potentially see her. There are too many possibilities for what is going on and how to try to manage this to try to do it via an internet discussion. It sounds like she needs better nausea medications or a change in her treatment. I suspect that if her doctors had a better idea of how poorly she's tolerating the treatment, they would want to make some changes.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

catdander
Reply To: Coping with chemo & rad nausea / weakness

Just an FYI and you probably know this. But I want to emphasize the importance of strict adherence to the way in which these medicines and other symptom relief directions are followed. Timing and other nuances often make the difference of whether or not they work. and I think that is often inadvertently overlooked.

dkm5859
Reply To: Coping with chemo & rad nausea / weakness

She did see both her doctors today. They drew blood, urine sample and were going to admit her to the hospital. Both the rad and oncologist agree at least at this point w/o having the test results that she is apparently being affected much more by the radiation than the chemo regimen. They also suggested using two of the prescribed nausea medicines ...one is Zonfram. Could radiation cause this bad of an issue with nausea? What are the different types of nausea medicine available? The oncologist stated today that some people are at times affected much more by rad than chemo? Is this unusual? My Mom has stated she thinks she could handle the chemo and the other side effects of radiation IF it wasn't forthis damm nausea!! Any more advice? I am becoming very worried about what can happen?

Dr West
Reply To: Coping with chemo & rad nausea / weakness

I'm sorry she's having such a hard time, but at least now her issues are being addressed.

Here are a couple of very good summary articles about managing nausea:

http://cancergrace.org/cancer-treatments/2009/05/19/cinv/

http://cancergrace.org/cancer-treatments/2009/05/22/cancer-nausea-pt-ii/

It's more common to see nausea from the chemo, but if the radiation involves enough of the stomach or other parts of the GI system, nausea can be a real problem.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education